Continuity of the Metric Projection and Local Solar Properties of Sets

Continuity of the Metric Projection and Solar Properties
  • A. R. Alimov


The paper is concerned with local approximative and geometric properties of sets, with particular emphasis on strict solarity of such sets under certain constraints on the continuity of metric projections. A partial answer is given to the question due to B. Brosowski and F. Deutsch as to when the class of strict protosuns (Kolmogorov sets) coincides with the class of sets with outer radially continuous metric projection. The lower semi-continuous metric projection with monotone path-connected values is shown to have a continuous selection. A number of related results is obtained.


Chebyshev set Sun Strict sun Radial continuity Bounded solarity Selection of the metric projection operator Best approximation Near-best approximation 

Mathematics Subject Classification (2010)

41A65 54C65 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The author is grateful to the referees for suggestions which have removed obscurities.


  1. 1.
    Alimov, A.R.: Monotone path-connectedness of Chebyshev sets in the space C(Q). Sbornik Math. 197 (9), 1259–1272 (2006). MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Alimov, A.R.: Convexity of bounded Chebyshev sets in finite-dimensional asymmetrically normed spaces. Izvestiya Saratov Gos. Univ. Nov. Ser. Matem. Mekh. Inform 14(2), 489–497 (2014). zbMATHGoogle Scholar
  3. 3.
    Alimov, A.R.: Local solarity of suns in linear normed spaces. J. Math. Sci. (N.Y.) 197(4), 447–454 (2014). MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Alimov, A.R.: Monotone path-connectedness and solarity of Menger-connected sets in Banach spaces. Izvestiya: Math. 78(4), 3–19 (2014). MathSciNetzbMATHGoogle Scholar
  5. 5.
    Alimov, A.R.: A monotone path-connected set with radially continuous metric projection is a strict sun. Sib. Matem. Zh 57(6), 16–21 (2016). Google Scholar
  6. 6.
    Alimov, A.R.: Selections of the metric projection operator and strict solarity of sets with continuous metric projection. Sbornik Math. 208(7), 915–929 (2017). MathSciNetCrossRefGoogle Scholar
  7. 7.
    Alimov, A.R., Tsar’kov, I.G.: Connectedness and other geometric properties of suns and chebyshev sets. J. Math. Sci. 217 (6), 683–730 (2016). MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Alimov, A.R., Tsar’kov, I.G.: Connectedness and solarity in problems of best and near-best approximation. Russ. Math. Surv. 71(1), 1–77 (2016). MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Amir, D., Deutsch, F.: Suns, moons and quasi-polyhedra. J. Approx. Theory 6, 176–201 (1972). MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Blatter, J., Morris, P.D., Wulbert, D.E.: Continuity of the set-valued metric projection. Math. Ann 178, 12–24 (1968). MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Brosowski, B., Deutsch, F.: Some new continuity concepts for metric projections. Bull. Amer. Math. Soc 6, 974–978 (1972). MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Brosowski, B., Deutsch, F.: On some geometric properties of suns. J. Approx. Theory 10, 245–267 (1974). MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Brosowski, B., Deutsch, F.: Radial continuity of set-valued metric projections. J. Approx. Theory 11, 236–253 (1974). MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Flerov, A.: Locally Chebyshev sets on the plane. Math. Notes 97(1), 136–142 (2015). MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Malykhin, Y.V.: Relative widths of Sobolev classes in the uniform and integral metrics. Proc. Steklov Inst. Math 293, 209–215 (2016). MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Repovš, D., Semenov, P.V.: Continuous selections of multivalued mappings. In: Recent Progress in General Topology. III, pp. 711–749. Atlantis Press, Paris (2014)Google Scholar
  17. 17.
    Tsar’kov, I.G.: Bounded Chebyshev sets in finite-dimensional Banach spaces. Math. Notes 36(1), 530–537 (1984). MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Tsar’kov, I.G.: Continuity of the metric projection, structural and approximate properties of sets. Math. Notes 47(2), 218–227 (1990). MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Tsar’kov, I.G.: Bounded Chebyshev sets in finite-dimensional Banach spaces. Izv. Math 80(2), 442–461 (2016). MathSciNetCrossRefGoogle Scholar
  20. 20.
    Tsar’kov, I.G.: Continuous ε-selection. Sb. Math 207 (2), 267–285 (2016). MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Vlasov, L.P.: Approximative properties of sets in normed linear spaces. Russ. Math. Surveys 28(6), 3–66 (1973). MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2017

Authors and Affiliations

  1. 1.Faculty of Mechanics and MathematicsMoscow State UniversityMoscowRussia
  2. 2.Steklov Mathematical InstituteRussian Academy of SciencesMoscowRussia

Personalised recommendations